Alert archive / Wyoming / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 3, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at May 25, 2023, 2:29 PM MDT for Big Horn County, Park County, Washakie County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2023, 2:29 PM MDT (20:29 UTC)
- Expired
- May 25, 2023, 3:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Big Horn County, WY, Park County, WY, Washakie County, WY
The radar
The Riverton/Lander radar (KRIW), 139 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 12:56 PM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 25, 12:56 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1256 PM MDT Thu May 25 2023 .DISCUSSION...(This afternoon through Thursday) Issued at 1248 PM MDT Thu May 25 2023 The stubborn trough set up across the western US remains in place, keeping an active weather pattern across Wyoming. Accordingly, widespread showers and thunderstorms are expected again this afternoon. While mixing has brought dewpoints down into the upper 30s and lower 40s for most, diurnal heating will still aid in relatively widespread MLCAPE values of 500-1000 J/kg. A slightly better environment for convection will exist in the northern portions of the CWA where moisture and instability will be maximized. Given the dewpoint depressions and high LCLs, gusty outflow winds will be the primary concern with storms today (as usual). Otherwise, warmer than normal high temperatures will continue this afternoon. While the scattered convection will end after sunset this evening, less widespread showers will linger overnight as the trough nudges closer and the nose of a slight jet maxima pushes into southern Wyoming. As has been the trend, another active afternoon is expected Friday. With increased moisture and instability, storms could be more widespread and perhaps a bit stronger across the eastern portion of the area tomorrow. Strong winds will be the main concern again, though a better shear and moisture environment across Johnson County will also favor a hail threat there. The general troughiness continues through the weekend as low pressure remains to our west and a blocking high to the east. This means more daily rounds of showers and thunderstorms, with highs peaking above normal for most. Another thing to note will be the continued threat of snowmelt flooding given the expected temperatures. Locally heavier precipitation with any convection could exacerbate concerns further. Looking ahead, there is currently not much indication of a major change from this active pattern. Ensemble guidance continues to favor precipitation chances through next week with above normal high temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1035 AM MDT Thu May 25 2023 VFR conditions expected at all TAF sites through the entirety of the period. Ceilings and visibility due to low stratus and fog has lifted for JAC rapidly clearing early in the period. Another round of scattered rain showers and isolated thunderstorms expected for much of the CWA this afternoon after the 19-21Z time period south to north. Spotty in nature with weaker mid level steering flow, confidence is low to exact locations, so only carried VCTS at all TAF sites through the sunset timeframe after 00-01Z due to radiational cooling and exiting to the north and northeast. Otherwise, expect a breeze up to 20-25kts possible with any of the strongest storms with 15-18kts otherwise this afternoon and early evening. Overnight, mid level cloud decks will scatter out with winds diminishing to less than 10kts as the inversion sets up. After sunrise, winds will remain light and variable through the end of the period before increasing once again tomorrow afternoon again with increasing rain shower and storm activity. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued at 1248 PM MDT Thu May 25 2023 The continued active pattern will bring another round of scattered showers and thunderstorms to the area through the afternoon. Strong and erratic outflow winds are the main concern with this activity, which will mostly end after sunset. There will still be some lingering showers overnight, though not very widespread. Friday will bring another day of showers and thunderstorms, with the possibility of some stronger storms across the eastern portions of the forecast area, especially across Johnson county and the Bighorns. Otherwise, high temperatures will continue to peak above normal. Looking ahead, not much change is expected through the weekend, with continued convection chances and warmer than normal temperatures. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Myers AVIATION...Lowe FIRE WEATHER...Myers
Hazardous weather outlook, May 25, 1:42 AM MDT, 12 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 142 AM MDT Thu May 25 2023 WYZ001>020-022>030-261300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 142 AM MDT Thu May 25 2023 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. More showers and thunderstorms, with the best coverage across northern and western Wyoming. Strong wind gusts and heavy rain are the main threat. The highest possibility of strong thunderstorms is in northern Wyoming. Mountain snowmelt continues to keep water levels elevated on western Wyoming creeks and rivers. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday through Tuesday...The coverage of showers and thunderstorms increases, with the best chance coming across far west and northern Wyoming. Mountain snowmelt continues. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, May 25, 1:02 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Riverton WY
102 PM MDT Thu May 25 2023
WYZ003-251945-
Cody Foothills-
102 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of east central Park
County through 145 PM MDT...
At 101 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buffalo Bill State Park, or 10 miles southwest of Cody, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Buffalo Bill State Park around 115 PM MDT.
Other locations in the path of this storm include Cody.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4452 10885 4433 10920 4433 10923 4435 10930
4454 10928 4449 10918 4449 10914 4453 10916
4460 10926 4460 10923 4461 10924 4461 10922
4462 10922 4464 10926 4463 10927 4465 10927
TIME...MOT...LOC 1901Z 207DEG 15KT 4441 10920
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LoweSpecial weather statement, May 25, 2:13 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Riverton WY
213 PM MDT Thu May 25 2023
WYZ003-004-252045-
North Big Horn Basin-Cody Foothills-
213 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of east central Park
County through 245 PM MDT...
At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Meeteetse, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Meeteetse around 220 PM MDT.
Meeteetse Rim around 230 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4411 10898 4420 10907 4443 10881 4416 10860
TIME...MOT...LOC 2013Z 238DEG 18KT 4418 10894
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
LoweSpecial weather statement, May 25, 2:16 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
216 PM MDT Thu May 25 2023
WYZ017-252045-
Wind River Basin-
216 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of east central Fremont
County through 245 PM MDT...
At 216 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hidden Valley, or near Shoshoni, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Boysen State Park around 220 PM MDT.
Shoshoni around 235 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4307 10825 4317 10834 4337 10814 4309 10784
TIME...MOT...LOC 2016Z 238DEG 18KT 4316 10818
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LoweSpecial weather statement, May 25, 2:26 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
226 PM MDT Thu May 25 2023
WYZ030-252100-
East Sweetwater County-
226 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of northeastern
Sweetwater County through 300 PM MDT...
At 226 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Bitter Creek Rest Area, or 18 miles northwest of
Wamsutter, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Sweetwater County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4171 10824 4177 10842 4215 10831 4192 10778
TIME...MOT...LOC 2026Z 215DEG 29KT 4180 10829
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LoweThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:11 PM MDT | Special Weather Statement | RIW | Natrona | 34 min |
| May 24, 6:43 PM MDT | Special Weather Statement | RIW | 47 min | |
| May 24, 6:47 PM MDT | Special Weather Statement | RIW | Natrona | 28 min |
| May 25, 1:02 PM MDT | Special Weather Statement | RIW | Park | 43 min |
| May 25, 2:13 PM MDT | Special Weather Statement | RIW | 32 min | |
| May 25, 2:16 PM MDT | Special Weather Statement | RIW | Fremont | 29 min |
| May 25, 2:26 PM MDT | Special Weather Statement | RIW | 34 min | |
| May 25, 2:32 PM MDT | Special Weather Statement | RIW | Johnson | 58 min |
| May 25, 2:45 PM MDT | Special Weather Statement | RIW | 60 min | |
| May 25, 2:46 PM MDT | Special Weather Statement | RIW | Hot Springs | 59 min |
| May 25, 3:11 PM MDT | Special Weather Statement | RIW | Johnson | 64 min |
| May 25, 3:12 PM MDT | Special Weather Statement | RIW | 63 min | |
| May 25, 3:15 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn | 45 min |
| May 25, 3:31 PM MDT | Special Weather Statement | RIW | Natrona | 44 min |
| May 25, 3:45 PM MDT | Special Weather Statement | RIW | Johnson | 45 min |
| May 25, 3:58 PM MDT | Special Weather Statement | RIW | Big Horn | 47 min |
| May 25, 4:13 PM MDT | Special Weather Statement | RIW | Johnson | 32 min |
| May 25, 4:14 PM MDT | Special Weather Statement | RIW | Natrona | 31 min |
| May 25, 4:37 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn | 14 min |
| May 25, 4:50 PM MDT | Special Weather Statement | RIW | Natrona | 25 min |
| May 25, 4:53 PM MDT | Special Weather Statement | RIW | Big Horn | 37 min |
| May 25, 4:56 PM MDT | Special Weather Statement | RIW | Johnson | 34 min |
| May 25, 5:36 PM MDT | Special Weather Statement | RIW | Natrona | 24 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.